Metric Scott analysis. (English) Zbl 1390.03039

The article under review brings the Scott analysis from classical logic into the setting of continuous logic. It is proven that Scott sentences for separable structures exist and a classical result of S. Gao [J. Symb. Log. 63, No. 3, 891–896 (1998; Zbl 0922.03045)] characterizing those Scott sentences with only countable models is extended to the continuous setting (with countable replaced by separable). A continuous version of the Lopez-Escobar theorem [E. G. K. Lopez-Escobar, Fundam. Math. 57, 253–272 (1965; Zbl 0137.00701)] is also obtained.
The approach here involves a notion called weak modulus. When one uses the so-called universal weak modulus, one obtains a Scott analysis that describes isomorphism. In this way, the authors prove a continuous analog of the fact that isomorphism is Borel precisely when the Scott ranks are bounded below \(\omega_1\). If, instead, one uses the 1-Lipshitz modulus, then the Scott analysis specializes to familiar distances in analysis, such as Gromov-Hausdorff distance for metric spaces and Kadets distances for Banach spaces. As a result, the authors prove that the set of Polish metric spaces at Gromov-Hausdorff distance \(0\) from a particular Polish metric space is Borel.


03C75 Other infinitary logic
03E15 Descriptive set theory
Full Text: DOI arXiv


[1] Ben Yaacov, I., Topometric spaces and perturbations of metric structures, J. Log. Anal., 1, 3-4, 235-272 (2008) · Zbl 1180.03040
[2] Ben Yaacov, I., Lipschitz functions on topometric spaces, J. Log. Anal., 5 (2013), Paper 8, 21 pp · Zbl 1306.54037
[3] Ben Yaacov, I., The linear isometry group of the Gurarij space is universal, Proc. Amer. Math. Soc., 142, 7, 2459-2467 (2014) · Zbl 1311.46004
[4] Ben Yaacov, I.; Berenstein, A.; Henson, C. W.; Usvyatsov, A., Model theory for metric structures, (Model Theory with Applications to Algebra and Analysis. Vol. 2 (2008)), 315-427 · Zbl 1233.03045
[5] Ben Yaacov, I.; Iovino, J., Model theoretic forcing in analysis, Ann. Pure Appl. Logic, 158, 3, 163-174 (2009) · Zbl 1160.03010
[6] Caicedo, X.; Iovino, J. N., Omitting uncountable types and the strength of \([0, 1]\)-valued logics, Ann. Pure Appl. Logic, 165, 6, 1169-1200 (2014), MR3183322 · Zbl 1315.03063
[7] Coskey, S.; Lupini, M., A López-Escobar theorem for metric structures, and the topological Vaught conjecture, Fund. Math., 234, 1, 55-72 (2016), MR3509816 · Zbl 1442.03020
[8] Doucha, M., Scott rank of Polish metric spaces, Ann. Pure Appl. Logic, 165, 12, 1919-1929 (2014), Erratum [9] · Zbl 1322.03034
[9] Doucha, M., Erratum to: “Scott rank of Polish metric spaces” [Ann. Pure Appl. Logic 165 (12) (2014) 1919-1929] [MR 3256743], Ann. Pure Appl. Logic, 168, 7, 1490 (2017), MR3638899
[10] Dutrieux, Y.; Kalton, N. J., Perturbations of isometries between \(C(K)\)-spaces, Studia Math., 166, 2, 181-197 (2005), MR2109588 · Zbl 1081.46010
[11] Eagle, C. J., Omitting types for infinitary \([0, 1]\)-valued logic, Ann. Pure Appl. Logic, 165, 3, 913-932 (2014), MR3142393 · Zbl 1282.03015
[12] Elliott, G. A.; Farah, I.; Paulsen, V. I.; Rosendal, C.; Toms, A. S.; Törnquist, A., The isomorphism relation for separable C*-algebras, Math. Res. Lett., 20, 6, 1071-1080 (2013) · Zbl 1298.46047
[13] Farah, I.; Hart, B.; Sherman, D., Model theory of operator algebras II: model theory, Israel J. Math., 201, 1, 477-505 (2014) · Zbl 1301.03037
[14] Folland, G. B., A Course in Abstract Harmonic Analysis, Studies in Advanced Mathematics (1995), CRC Press: CRC Press Boca Raton, FL · Zbl 0857.43001
[15] Gao, S., On automorphism groups of countable structures, J. Symbolic Logic, 63, 3, 891-896 (1998) · Zbl 0922.03045
[16] Gao, S., Invariant Descriptive Set Theory, Pure and Applied Mathematics (Boca Raton), vol. 293 (2009), CRC Press: CRC Press Boca Raton, FL · Zbl 1154.03025
[17] Gao, S.; Kechris, A. S., On the classification of Polish metric spaces up to isometry, Mem. Amer. Math. Soc., 161, 766 (2003), viii+78, MR1950332 (2004b:03067) · Zbl 1012.54038
[18] Gromov, M., Metric Structures for Riemannian and Non-Riemannian Spaces, Modern Birkhäuser Classics (2007), Birkhäuser Boston Inc.: Birkhäuser Boston Inc. Boston, MA, (in English); Based on the 1981 French original, with appendices by M. Katz, P. Pansu and S. Semmes, translated from the French by Sean Michael Bates, MR2307192 (2007k:53049)
[19] Hjorth, G., Classification and Orbit Equivalence Relations, Mathematical Surveys and Monographs, vol. 75 (2000), American Mathematical Society: American Mathematical Society Providence, RI · Zbl 0942.03056
[20] Hjorth, G.; Kechris, A. S., Borel equivalence relations and classifications of countable models, Ann. Pure Appl. Logic, 82, 3, 221-272 (1996) · Zbl 0933.03056
[21] Hjorth, G.; Kechris, A. S.; Louveau, A., Borel equivalence relations induced by actions of the symmetric group, Ann. Pure Appl. Logic, 92, 1, 63-112 (1998) · Zbl 0930.03058
[22] Kechris, A. S., Classical Descriptive Set Theory, Graduate Texts in Mathematics, vol. 156 (1995), Springer-Verlag: Springer-Verlag New York · Zbl 0819.04002
[23] Lopez-Escobar, E. G.K., An interpolation theorem for denumerably long formulas, Fund. Math., 57, 253-272 (1965) · Zbl 0137.00701
[24] Melleray, J., A note on Hjorth’s oscillation theorem, J. Symbolic Logic, 75, 4, 1359-1365 (2010), MR2767973 · Zbl 1218.03031
[25] Nies, A.; Solecki, S., Local compactness for computable polish metric spaces is \(\Pi_1^1\)-complete, (Conference on Computability in Europe (2015)), 286-290 · Zbl 1461.03045
[26] Scott, D., Logic with denumerably long formulas and finite strings of quantifiers, (Theory of Models, Proc. 1963 Internat. Sympos. Berkeley (1965)), 329-341, MR0200133 · Zbl 0166.26003
[27] Uspenskij, V., On subgroups of minimal topological groups, Topology Appl., 155, 14, 1580-1606 (2008) · Zbl 1166.22002
[28] Vaught, R., Invariant sets in topology and logic, Fund. Math., 82, 269-294 (1974/75), Collection of articles dedicated to Andrzej Mostowski on his sixtieth birthday, VII · Zbl 0309.02068
[29] Zielinski, J., The complexity of the homeomorphism relation between compact metric spaces, Adv. Math., 291, 635-645 (2016), MR3459026 · Zbl 1403.03092
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.